New York, 2012

Hail and Damaging Wind in New York, August 9, 2012

August 9, 2012 · NWS OKX · 2 events in 1 county or zone

A stationary front produced an isolated severe thunderstorm over Putnam County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A stationary front produced an isolated severe thunderstorm over Putnam County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 9, 2:55 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 9, 2:55 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
355 PM EDT THU AUG 9 2012

.SYNOPSIS...
LOW PRESSURE AND A COLD FRONT APPROACH TONIGHT THROUGH FRIDAY. A
SECONDARY LOW WILL FORM AND IMPACT THE AREA FRIDAY NIGHT THROUGH
SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS A PRE-FRONTAL TROUGH EDGES CLOSER TO WESTERN PORTIONS OF THE
CWA...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND TRACK
EAST. ML MUCAPE VALUES REMAIN QUITE HIGH...AVERAGING 2000-3000
J/KG OVER THE AREA...BUT MOST OF THE MODELS HAVE THE STORMS BARELY
MAKING IT THROUGH NYC BEFORE ENDING JUST AS THEY APPROACH
FAIRFIELD AND NASSAU COUNTIES. ONLY THE HRRR MODEL HAS STORMS
GOING THROUGH NYC AND INTO WESTERN CT AND LONG ISLAND.

STORMS THE DEVELOPED ALONG THE NORTH SHORE OF LONG ISLAND IN
ASSOCIATION WITH THE SEA BREEZE BOUNDARY HAVE ENDED...AND DO NOT
THINK MUCH ADDITIONAL ACTIVITY WILL OCCUR FROM THAT BOUNDARY.

WILL FOLLOW THE GUIDANCE AND KEEP LIKELY POPS CONFINED TO FAR NW
ZONES...MAINLY ORANGE/ROCKLAND AND WESTERN PASSAIC COUNTIES...AND
HIGH CHANCE ALONG AND WEST OF THE HUDSON RIVER. ONCE STORMS FIRE
UP AND TRACK EAST...THEY WILL MOVE INTO AN ATMOSPHERE THAT REMAINS
UNSTABLE. MID-LEVEL STEERING CURRENT SEEMS LOW...SO STORMS WILL
TRACK FAIRLY SLOWLY. THIS WILL RESULT IN AREAS OF LOCALLY HEAVY
RAINFALL...WHICH COULD RESULT IN FLASH FLOODING. AT THE VERY
LEAST...URBAN/POOR DRAINAGE/SMALL STREAM FLOODING CAN BE EXPECTED.
IN ADDITION...STORMS ARE CAPABLE OF GUSTY WINDS AND FREQUENT AND
DANGEROUS LIGHTNING STRIKES.

STORMS TAPER OFF BY MIDNIGHT. LOW PRES OVER THE MIDWEST CONTINUES
TO MOVE INTO THE OH VALLEY...SO WILL KEEP AT LEAST SLIGHT CHANCE
TO LOW CHANCE POPS IN THE FORECAST THROUGH THE OVERNIGHT. WITH
ABUNDANT LOW LEVEL MOISTURE IN THE ATMOSPHERE...EXPECTING LOW
STRATUS/FOG TO DEVELOP AFTER MIDNIGHT.

WARM AND HUMID TONIGHT WITH LOWS IN THE MID 70S IN/AROUND NYC AND
IN THE UPPER 60S ELSEWHERE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
LOW PRES OVER THE GREAT LAKES MOVES INTO THE OH VALLEY FRIDAY
AFTERNOON AND INTENSIFIES AS IT THEN TRACKS OVER LAKE HURON. THIS
SYSTEM WILL PUSH A WARM FRONT ALONG THE EAST COAST AND THROUGH THE
REGION FROM SOUTH TO NORTH DURING THE DAY FRIDAY. AS THIS FRONT
TRACKS NORTH...IT WILL HAVE UPPER LEVEL SUPPORT FROM A MID LEVEL
SHORTWAVE TRACKING ALONG THE COAST. SHOWERS AND THUNDERSTORMS WILL
OVERSPREAD THE REGION FROM SOUTH TO NORTH...AND WITH ELEVATED
INSTABILITY OVER THE REGION...GUSTY WINDS AND FREQUENT LIGHTNING
CAN BE EXPECTED. A TROPICAL AIRMASS WILL OVERSPREAD THE REGION...
MAKING IT VERY WARM AND HUMID. WITH PWATS APPROACHING 2"...HEAVY
RAIN AND FLASH FLOODING IS POSSIBLE.

AS THE LOW INTENSIFIES OVER LAKE HURON LATE FRIDAY...A SECONDARY
LOW WILL FORM OVER THE DELMARVA...TRACK ALONG THE COAST...AND MOVE
INTO THE LOCAL AREA LATE FRIDAY THROUGH FRIDAY NIGHT. HEAVY RAIN
AND GUSTY WINDS ALONG WITH POSSIBLE FLASH FLOODING EXPECTED.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
SURFACE LOW OVER SOUTHERN ONTARIO SATURDAY AM BEINGS ITS GRADUALLY
FILLING PROCESS AS THE COLD FRONT FINALLY REACHES THE NYC METRO
AREA. THE INSTABILITY IS RATHER LIMITED AND HAVE FOCUSED MAINLY ON
THE PASSING NATURE OF SHOWERS AND CALLED IT ONLY ISOLATED FOR THE
THUNDERSTORM CHANCE. MAIN FOCUS FOR HEAVIER RAINFALL WOULD BE
EAST OF THE HUDSON - LONG ISLAND AND CT WITH RAINING SHOWERS. IN
ADDITION...THE BEST LIKELIHOOD OF SHOWERS WOULD BE THE MORNING.

IN TERMS OF MODELS...GOOD AGREEMENT IN THE DETERMINISTIC 12Z
RUNS...BUT 15Z SERF IS SUPPORTING A SLOWER PASSAGE OF THE FRONT.
THAT BEING SAID...HAVE INCLUDED CHC SHOWERS INTO SATURDAY NIGHT.

THE FRONT CRAWLS TO JUST EAST OF MONTAUK BY SUNDAY AM. THUS...SILL
CARRYING AND CHANCE OF EARLY MORNING SHOWERS FOR EASTERN LI. AGAIN
SREF IS SLOWER WITH LINGERING SHOWERS INTO SUNDAY AFTERNOON.

HIGH PRESSURE WILL EVENTUALLY BUILDS IN ON MONDAY.

NEXT SHORTWAVE APPROACHES LATE TUESDAY WITH DIURNAL CONVECTION
THAT STRETCHES INTO THE NIGHT AND CONTINUES INTO WEDNESDAY. USED
30-40 POP...BUT THERE'S GOOD AGREEMENT WITH 12Z GFS AND ECMWF HERE
- SO CONFIDENCE IS FAIRLY GOOD.

HIGH PRESSURE THEN FOLLOWS FOR THURSDAY INTO FRIDAY.

ECMWF SHOWING A FAIRLY DEEP TROUGH FOR NEXT WEEKEND AS WELL.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
LOW PRESSURE AND ASSOCIATED FRONTAL BOUNDARY WILL MOVE SLOWLY
TODAY...BUT REMAIN TO THE WEST OF THE AREA THROUGH TONIGHT.

SCT TS CONTINUE TO DEVELOP ACROSS ERN PA...WITH ACTIVITY MORE
ISOLATED ON LOCAL SEA BREEZES. TS TO THE WEST ARE SLOW
MOVERS...AND WOULD NOT ARRIVE TO NEAR NYC UNTIL AFT 21Z. BRIEF
SUB-VFR MAY OCCUR AS STORMS MOVE THROUGH--BUT THEY WILL LIKELY BE
IN A WKNG STATE AND CONFIDENCE IN THIS IS LOW.

FOG AND LOW CLOUDS RETURN THIS EVENING ALONG THE COAST THEN EXPAND
INLAND OVERNIGHT. LOW END MVFR CONDITIONS LIKELY...WITH IFR
PSBL...ESPECIALLY COASTAL TERMINALS.

WINDS GENERALLY SSE 10-12KT THIS AFTERNOON...WITH OCNL G16-18KT PSBL
UNTIL 22Z.

SHOWERS/TS MAY MOVE IN AT TIMES EARLY TOMORROW MORNING BUT EXPECT
TS TO BE ISOLD UNTIL AFTERNOON. LOW CLOUDS AND FOG SHOULD MOSTLY
BURN OFF BY MID MORNING.

 ...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP://WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: WIND GUSTS WILL BE OCCASIONAL THIS AFTERNOON.
AMENDMENTS POSSIBLE FOR TS TIMING THIS AFTERNOON. WINDS MAY SHIFT
TO THE W FOR AN HOUR OR SO AFTER TS MOVE THROUGH. LOW CONFIDENCE
IN TIMING OF LOW CLOUD DEVELOPMENT OVERNIGHT.

KJFK FCSTER COMMENTS: WIND GUSTS WILL BE OCCASIONAL THIS AFTERNOON.
AMENDMENTS POSSIBLE FOR TS TIMING THIS AFTERNOON. WINDS MAY SHIFT
TO THE W FOR AN HOUR OR SO AFTER TS MOVE THROUGH. LOW CONFIDENCE
IN TIMING OF LOW CLOUD DEVELOPMENT THIS EVENING.

KLGA FCSTER COMMENTS: WIND GUSTS WILL BE OCCASIONAL THIS AFTERNOON.
AMENDMENTS POSSIBLE FOR TS TIMING THIS AFTERNOON. WINDS MAY SHIFT
TO THE W FOR AN HOUR OR SO AFTER TS MOVE THROUGH. LOW CONFIDENCE
IN TIMING OF LOW CLOUD DEVELOPMENT OVERNIGHT.

KTEB FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TS TIMING THIS
AFTERNOON. WINDS MAY SHIFT TO THE W FOR AN HOUR OR SO AFTER TS
MOVE THROUGH. LOW CONFIDENCE IN TIMING OF LOW CLOUD DEVELOPMENT
OVERNIGHT.

KHPN FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TS TIMING THIS
AFTERNOON. WINDS MAY SHIFT TO THE W FOR AN HOUR OR SO AFTER TS
MOVE THROUGH. LOW CONFIDENCE IN TIMING OF LOW CLOUD DEVELOPMENT
OVERNIGHT.

KISP FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS ANTICIPATED. LOW
CONFIDENCE IN TIMING OF LOW CLOUD DEVELOPMENT THIS EVENING.

OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.FRI-SAT...PERIODS OF IFR IN SCATTERED HEAVY SHOWERS AND TSTMS. LOW
CLOUDS AND FOG ALSO POSSIBLE OUTSIDE OF ANY STORMS AT NIGHT. GUSTY
SSE WINDS FRI AFTERNOON.
.SUN-TUE...VFR.

&&

.MARINE...
GENERALLY A WEAK PRES GRADIENT WILL KEEP GRADIENT WIND GUSTS BELOW
25 KT. THUNDERSTORMS DEVELOPING THIS EVENING...THEN AGAIN FRIDAY
THROUGH FRIDAY NIGHT...COULD RESULT IN THUNDERSTORM WIND GUSTS
GREATER THAN 34 KT. HEAVY RAIN WILL RESULT IN DIMINISHED VSBY...
RANGING FROM 1 TO 3 MILES.

THE PERSISTENT SOUTHERLY FLOW WILL PUSH SEAS UP AROUND 5 FT
STARTING FRIDAY NIGHT. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
MAY BE NEEDED FRIDAY NIGHT...BUT CONFIDENCE IS NOT HIGH ENOUGH TO
WARRANT ISSUING ONE AT THIS TIME...AS SEAS MAY HOVER AROUND 4 FT
AND NOT QUITE MAKE IT TO 5 FT.

SEAS MAY ON THE EASTERN HALF OF THE NEAR SHORE OCEAN
SATURDAY...BUT BASED ON WIND FORECAST...THINK WAVEWATCH MODEL IS
A BIT HIGH AND HAVE LOWERED THE FORECAST 0.5-1.0'.

SEAS AND WINDS ON SUNDAY INTO EARLY NEXT WEEK ARE FORECAST BELOW
SCA LEVELS.

&&

.HYDROLOGY...
A QUARTER TO A HALF INCH OF PRECIPITATION IS LIKELY THROUGH THIS
EVENING ACROSS THE LOWER HUDSON VALLEY INTO PORTIONS OF NE
NJ...WITH UP TO A TENTH OF AN INCH FARTHER TO THE EAST. HEAVY RAIN
MOVES INTO THE REGION FRIDAY THROUGH FRIDAY NIGHT...WITH 1.25-1.5"
QPF POSSIBLE OVER WESTERN ZONES AND UP TO AN INCH OVER EASTERN
ZONES. LOCAL FLOODING OF LOW LYING...POOR DRAINAGE AREAS AND SMALL
STREAMS IS POSSIBLE IN HEAVIER RAINFALL THIS EVENING AND AGAIN
FRIDAY-FRIDAY NIGHT.

HEAVIER RAIN POTENTIAL SHIFTS TO THE EAST ON SATURDAY FOR LI AND
CT. AGAIN...THE PROLONGED NATURE OF THE RAINFALL SUGGESTS ONLY LOCAL
PONDING/MINOR FLOOD POTENTIAL.

RIVER FLOODING IS NOT EXPECTED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...MPS
NEAR TERM...MPS
SHORT TERM...MPS
LONG TERM...JST
AVIATION...PW
MARINE...MPS/JST
HYDROLOGY...MPS/JST
Hazardous weather outlook, Aug 9, 2:53 AM EST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
353 AM EDT THU AUG 9 2012

NJZ002-004-103>108-NYZ067>070-101000-
WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
353 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN NEW JERSEY AND
SOUTHEASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
INTO SATURDAY AS A COLD FRONT SLOWLY MOVES INTO THE REGION. THE
MAIN THREAT IS DAMAGING WINDS.

THERE IS ALSO A LOW CHANCE OF FLASH FLOODING WITH THE
THUNDERSTORMS...THOUGH RIVER FLOODING IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ006-NYZ071>075-078>081-176>179-101000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-HUDSON-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-
SOUTHERN NASSAU-
353 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
INTO SATURDAY AS A COLD FRONT SLOWLY MOVES INTO THE REGION. THE
MAIN THREAT IS DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-101000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
353 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ATLANTIC COASTAL
WATERS...NEW YORK HARBOR...LONG ISLAND SOUND...AND THE LONG
ISLAND BAYS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS FRIDAY AFTERNOON INTO SATURDAY HAVE THE POTENTIAL
TO PRODUCE STRONG GALE FORCE WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Aug 9, 2:04 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
304 PM EDT THU AUG 9 2012

NYZ067-092000-
ORANGE-
304 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORM WILL IMPACT WESTERN ORANGE COUNTY...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLEN SPEY...OR 8 MILES NORTH OF MILFORD...
AND MOVING EAST AT 10 MPH.

HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. RAINFALL RATES OF
UP TO 1 INCH PER HOUR CAN CAUSE PONDING OF WATER ON ROADWAYS... AND
MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4150 7475 4151 7448 4157 7442 4163 7426
      4120 7437 4135 7468 4138 7471 4140 7475
      4142 7474 4144 7476 4149 7476

SEARS
Special weather statement, Aug 9, 3:01 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
401 PM EDT THU AUG 9 2012

NYZ067-092100-
ORANGE-
401 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORMS WILL IMPACT ORANGE COUNTY...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORT JERVIS...AND MOVING EAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1 INCH AN HOUR...IS OCCURRING
WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4150 7475 4151 7448 4159 7440 4160 7434
      4163 7427 4160 7423 4159 7414 4161 7414
      4162 7412 4129 7420 4115 7422 4116 7428
      4134 7467 4140 7475 4149 7476

SEARS
Special weather statement, Aug 9, 3:59 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
459 PM EDT THU AUG 9 2012

NYZ067>070-092200-
NORTHERN WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-
459 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORM WILL IMPACT PUTNAM...ROCKLAND...SOUTHEASTERN
ORANGE AND WESTCHESTER COUNTIES...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR POMONA...OR 6 MILES NORTHEAST OF
SLOATSBURG...AND MOVING EAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1 INCH AN HOUR...IS OCCURRING
WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4115 7362 4114 7364 4113 7422 4145 7417
      4148 7400 4146 7399 4145 7398 4148 7394
      4152 7365

SEARS
Special weather statement, Aug 9, 4:08 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
508 PM EDT THU AUG 9 2012

NJZ006-104>108-NYZ072-074-075-092200-
EASTERN BERGEN-EASTERN ESSEX-EASTERN UNION-HUDSON-KINGS
(BROOKLYN)-NEW YORK (MANHATTAN)-RICHMOND (STATEN IS.)-WESTERN
ESSEX-WESTERN UNION-
508 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORMS WILL IMPACT EASTERN UNION...HUDSON...KINGS
(BROOKLYN)...NEW YORK (MANHATTAN)...RICHMOND (STATEN ISLAND)...
SOUTHEASTERN ESSEX AND SOUTHERN BERGEN COUNTIES...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARRISON TO SOUTH
RIVER...AND MOVING EAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1 INCH AN HOUR...IS OCCURRING
WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4049 7425 4054 7426 4056 7422 4059 7421
      4060 7437 4081 7426 4083 7393 4081 7393
      4079 7391 4074 7396 4073 7394 4056 7400
      4057 7402 4059 7401 4061 7405 4052 7413

SEARS

The radar

The Brookhaven radar (KOKX), 91 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Putnam

When
August 9, 4:20 PM EST
Where
Putnam County, 0.69 mi S of Carmel
Measured
0.75 in hail
Reported by
Public
Coordinates
41.410, -73.680

Thunderstorm Wind, Putnam

When
August 9, 4:50 PM EST
Where
Putnam County, 0.19 mi SW of Mahopac Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.368, -73.772

A tree was reported down across Secor Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409705, 408718.